Tennessee, 2009Heavy Snow in Tennessee, April 7, 2009
April 7, 2009 · NWS MRX · 3 events in 3 counties and zones
An upper level trough tracked through the region producing heavy snow across the higher elevations. Up to 14 inches of snow was reported in the mountains, while 1 to 4 inches was reported in the northern valley.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough tracked through the region producing heavy snow across the higher elevations. Up to 14 inches of snow was reported in the mountains, while 1 to 4 inches was reported in the northern valley. The northern Cumberland Plateau and the central valley received up to an inch of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 7, 12:58 AM EST, 2 minutes earlier.
Area forecast discussion, Apr 7, 12:58 AM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
158 AM EDT TUE APR 7 2009
.AVIATION...PLENTY OF VORTICITY AND MOISTURE AVAILABLE AS UPPER
TROF ONLY SLOWLY ADVANCES ACROSS THE REGION. RELATIVELY ACTIVE
WEATHER WITH THE POSSIBILITY OF -SHSN WITH SOME -RA MIXED IN ACROSS
SOUTHEAST TN THROUGH AT LEAST THE FIRST HALF OF THE TAF PERIOD.
CEILINGS LOW ENOUGH FOR SOME IFR AT TRI AS ATMOSPHERE DESTABILIZES
A BIT DURING THE DAY LEADING TO SOME SHOWERS OF -SN AND -RA. BELIEVE
FLIGHT CONDITION SHOULD STAY GENERALLY MVFR AT TYS AND CHA FOR THE
MAIN EVENT WHICH BASICALLY WRAPS UP BY MID AFTERNOON TODAY AT THESE
SITES. WINDS A LITTLE STRONG TODAY WITH SUSTAINED SPEEDS AROUND 15
KTS WITH GUSTS TO 25 KTS OR A LITTLE HIGHER OUT OF THE WEST
NORTHWEST.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FREEZE WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING FOR THE
FOLLOWING ZONES: CHEROKEE...CLAY.
TN...WINTER STORM WARNING UNTIL 4 AM EDT WEDNESDAY FOR THE FOLLOWING
ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY MOUNTAINS...
JOHNSON...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.
FREEZE WATCH FROM THIS EVENING THROUGH WEDNESDAY MORNING FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BRADLEY...CAMPBELL...
CLAIBORNE...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...KNOX...LOUDON...MARION...
MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...
NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST GREENE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SOUTHEAST MONROE...SULLIVAN...UNION...WASHINGTON TN...WEST
POLK.
FREEZE WARNING UNTIL 10 AM EDT /9 AM CDT/ THIS MORNING FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...CAMPBELL...
CLAIBORNE...GRAINGER...HAMBLEN...HANCOCK...HAWKINS...
JEFFERSON...KNOX...LOUDON...MARION...MORGAN...NW BLOUNT...
NORTH SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...
NORTHWEST GREENE...ROANE...SCOTT TN...SEQUATCHIE...
SOUTHEAST MONROE...SULLIVAN...UNION...WASHINGTON TN.
VA...WINTER STORM WARNING UNTIL 4 AM EDT WEDNESDAY FOR THE FOLLOWING
ZONES: LEE...WISE.
WINTER WEATHER ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR THE
FOLLOWING ZONES: RUSSELL...WASHINGTON.
&&Hazardous weather outlook, Apr 6, 4:28 AM EST, 20 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 AM EDT MON APR 6 2009
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
528 AM EDT MON APR 6 2009 /428 AM CDT MON APR 6 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
MUCH COLDER AIR WILL MOVE INTO THE REGION TODAY BEHIND A COLD
FRONT...WITH SCATTERED SNOW SHOWERS DEVELOPING ACROSS MOST OF THE
AREA TONIGHT. SNOWFALL ACCUMULATIONS WILL BE POSSIBLE
ACROSS THE HIGHER ELEVATIONS...MAINLY ABOVE 2500 FEET. A WINTER
STORM WATCH IS IN EFFECT FOR THE TENNESSEE MOUNTAINS AND WISE
COUNTY VIRGINIA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW SHOWERS MAY CONTINUE IN THE MOUNTAINS INTO TUESDAY MORNING.
ALSO...TEMPERATURES ARE ALSO EXPECTED TO FALL BELOW FREEZING
AREAWIDE BY SUNRISE ON TUESDAY MORNING...AND AGAIN BY SUNRISE ON
WEDNESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR SNOWFALL REPORTS TONIGHT AND ON
TUESDAY.
Heavy Snow, Southeast Carter
- When
- April 7, 1:00 AM EST to 9:00 PM EST
- Where
- Southeast Carter forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
Law enforcement officials reported 4 to 5 inches of snow fell across the higher elevations.
Heavy Snow, Unicoi
- When
- April 7, 1:00 AM EST to 9:00 PM EST
- Where
- Unicoi forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 36.111, -82.432 (the zone’s center; the record gives no point)
Law enforcement officials reported 6 to 7 inches of snow fell across the higher elevations.
Heavy Snow, Sevier/Smoky Mountains
- When
- April 7, 1:00 AM EST to 9:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Law enforcement officials reported up to 14 inches of snow fell across the higher elevations.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Arkansas, April 7, 200939 events
- Flash Flood in California, April 7, 2009$40,000 · 1 event
- Frost and Freeze in Texas, April 7, 200922 events
- Winter Weather in Kentucky, April 7, 200911 events
- High Surf in Hawaii, April 7, 200910 events
- Frost and Freeze in Missouri, April 7, 20099 events
- Frost and Freeze in Illinois, April 7, 20099 events
- Frost and Freeze in Alabama, April 7, 20098 events
- Heavy Snow in North Carolina, April 7 to 8, 20094 events
- Strong Wind and Winter Weather in California, April 7 to 8, 2009$1,000 · 4 events
- Heavy Snow in North Carolina, April 7 to 8, 20093 events
- Flooding in Maine, April 7 to 8, 20093 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164542, 164543, 164544.